I have experienced a significant gain in the last couple of years. I have been on antidepressants and my mood has improved so I have been trying to drop the extra weight but whenever I try low carbing after about 3 days I start to feel depression symptoms coming on again. This is s big problem. I feel like I have to choose between my mental and physical health. Any advice?
Have you tried stepping your carbs down slowly? Maybe log how you've been eating and see how many carbs a normal day then maybe working on going lower. So if your normal carbs are 300 a day, then maybe a week or 10 days at 250 carbs a day or less. Next try 200 carbs or less a day for the same duration, and keep stepping down. Doing it slower will give your body time to adjust. You may find that 125g of carbs a day is where you have to be to lose weight slowly and feel good mentally.
HW: 398.8 6/6/16, SW:356 11/29/16, 3 year Goal:175 Hit at 5/18/18 @18 Months Post Op, Wish Goal 155 Hit at 21 Months Post Op. Still 2.5 weeks from 2 year and hit another GOAL!! I was just going to try maintenance over the holidays then work on losing my extra 10% for bounce back. But since I'm still losing, I adjusted my goal weight by 5 more pounds. Let's do this!
Yes I have heard of the low carb flu. Mine seems to get worse and worse over time until I start to be like a walking zombie. I usually give in and have something carby after about 2 weeks and then try to continue low carbing but the effect only passes for a few hours and then it is back in full force. I actually have to work to get out of that state after I stop lowcarbing. When i get in that state I hate everything, have no energy, feel no motivation to do anything. I just sit in a nearly catatonic state with a blank stare. I really must be overdoing it, taking the carbs too low too fast.
There are a lot of good antidepressants available these days. Unfortunately, some of them cause weight gain. Could you request that our prescribing physician, whether pcp or psych, prescribe an antidepressant for you that does not promote weight gain? And if necessary, check your levels to make sure you are in the therapeutic range (if you don't seem to improve) because sometimes we don't absorb the same amount as someone without the DS, even though it's not an extended release drug?
I also agree with Patty - going off carbs causes mood shifts in lots of people, but it does improve after a few days if you stick with it.
Thanks for your suggestion. I have tried a couple of other antidepressants that did not work. I am on a combination of 2 currently. One of these is unlikely to cause weight gain and the other can sometimes cause weight gain. I started weaning myself off the second one (on the advice of my physician) within the last month because my mood has improved significantly. I will be completely off within another month or so. I hope that makes a difference.
I did wonder if it might just be a normal mood drop from low carbing that would eventually pass. I have tried to stick it out but I am virtually nonfunctional toward the end of 2 weeks. I think reducing the carbs more slowly might be the best option for me.
I always try and move to protein first and up my liquids when I am trying to eat into the DS strengths. I saw people suggested not doing a more gradual drop in carbs and that makes sense to me.
You might think about increasing any exercise you are doing or starting if you aren't. Just a walk up the street every day would be a good start.